Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 86, NWS Sioux Falls, SD

June 23, 2006Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 2006, 1:16 PM CDT for Beadle County, South Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2006, 1:16 PM CDT (18:16 UTC)
Expired
Jun 23, 2006, 2:00 PM CDT
In force
44 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 97 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 6.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 221 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
221 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 231817
SVRFSD
SDC005-231900-
/O.NEW.KFSD.SV.W.0086.060623T1816Z-060623T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
116 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 200 PM CDT

* AT 116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  WEST OF HITCHCOCK...OR ABOUT 25 NORTHWEST OF HURON...MOVING
  EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HITCHCOCK AROUND 130 PM CDT...

LAT...LON 4463 9862 4458 9863 4446 9816 4463 9808

$$
 JH
2 follow-up statements
000 
WWUS53 KFSD 231842
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
140 PM CDT FRI JUN 23 2006

SDC005-231900-
/O.CON.KFSD.SV.W.0086.000000T0000Z-060623T1900Z/
BEADLE SD-
140 PM CDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR NORTHERN BEADLE COUNTY...

AT 140 PM CDT...THE THUNDERSTORM NEAR HITCHCOCK HAD WEAKENED AND NOT 
LONGER APPEARED SEVERE...HOWEVER...A SECOND STORMS WAS RAPIDLY 
DEVELOPING 11 MILES EAST OF BROADLAND...OR 12 MILES NORTHEAST OF 
HURON...MOVING EAST AT 20 MPH. AS THIS STORM CONTINUES TO DEVELOP... 
IT WILL BECOME POSSIBLE OF PRODUCING UP TO QUARTER SIZE HAIL.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL NORTHEAST BEADLE COUNTY THROUGH 150 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4463 9850 4447 9848 4444 9785 4462 9787

$$
 JH
000 
WWUS53 KFSD 231900
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 PM CDT FRI JUN 23 2006

SDC005-231910-
/O.EXP.KFSD.SV.W.0086.000000T0000Z-060623T1900Z/
BEADLE SD-
200 PM CDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BEADLE COUNTY 
EXPIRES AT 200 PM CDT...

THE STORM IS NO LONGER SEVERE. HOWEVER...LOCALLY HEAVY RAIN...PEA 
SIZE HAIL AND WIND GUSTS TO 45 MPH WILL BE POSSIBLE ACROSS THE 
NORTHEAST QUARTER OF BEADLE COUNTY...AS THIS STORM MOVES ACROSS THE 
AREA THROUGH 3 PM.

LAT...LON 4463 9850 4447 9848 4444 9785 4462 9787

$$
 JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 10:08 AM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 23, 10:08 AM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1008 AM CDT FRI JUN 23 2006

.DISCUSSION...
FORECAST LOOKS TO BE IN GOOD SHAPE THIS MORNING. WEAK WAVE WHICH
TRIGGERED TSRA OVER FAR NWRN SD EARLY THIS MORNING MAKING STEADY
PROGRESS EAST AND LOOKS TO REACH OUR WESTERN CWA DURING 21Z-00Z TIME
FRAME. CURRENT TIMING FOR PRECIP DEVELOPMENT OUT THERE LOOKS GOOD
BASED ON TIMING OF THE WAVE...SO NOT PLANNING ANY CHANGES TO PRECIP
FORECAST AT THIS TIME. HIGH TEMPS LOOK GOOD AS WELL...AND NO ZFP
UPDATES PLANNED AT THIS TIME.

NOT REAL IMPRESSED WITH SEVERE CHANCES THIS FAR EAST. DEEP LAYER
SHEAR MUCH BETTER FARTHER WEST/SOUTHWEST BY LATE AFTERNOON. ALTHOUGH
WE WILL GET SOME MID LEVEL COOLING AS WAVE GOES BY...CAPE PROFILES
STILL RATHER TALL/SKINNY DUE TO LAYER OF DRY AIR IN THE LOWER
LEVELS. BASED ON THIS...THINK ANY RISK OF SEVERE WEATHER WILL BE
CONFINED TO MARGINAL HAIL THREAT DURING THE EARLY EVENING WHEN LIFT
FROM WEAK WAVE WILL BE AIDED BY MAX SURFACE HEATING. THIS IS HANDLED
WELL IN CURRENT HWO...AND WILL LIKELY NOT MAKE SIGNIFICANT CHANGES
THERE WITH LATE MORNING UPDATE.

&&

.PREV DISCUSSION...
NOT A LOT OF WX CONCERNS IN THE NEAR TERM TODAY. SOME ACCAS HAS
DEVELOPED VERY RECENTLY FM KINGSBURY CO TO NEAR KFSD...AND ALSO SOME
ALONG THE MO RIVER VALLEY IN CENTRAL SD. ALL OF THIS IS COURTESY OF
A WK S/W MOVG THRU THE AREA ATTM...EVIDENT AT H5 WITH SOME
ASSOCIATED LIFT. NOT ANTICIPATING ANY OF THIS TO SPAWN A SHRA...
HOWEVER WL MONITOR THRU THE PRE DAWN HRS AND COULD HAVE TO UPDATE
AROUND SUNRISE FOR PCPN. WK FLOW TODAY...BOTH AT THE SFC AND ALOFT.
WITH TEMPS OFF THE SFC A FEW DEGS WARMER THAN YESTERDAY...AM
ANTICIPATING SFC TEMPS TO FOLLOW.

BOTH NAM AND GFS...AND EVEN THE NGM IF ANYONE LOOKS AT THAT
ANYMORE...ARE INSISTENT ON BRINGING A VIGOROUS S/W THRU THE FA
TONIGHT. CURRENTLY OVR THE NRN RCKYS...THIS WAVE WL NOT HAVE A LOT
OF LOW LVL MSTR TO WORK WITH KEEPING MU CAPES DOWN. IN FACT...EVEN
ELEVATED MU CAPES ARE NOT ALL THAT IMPRESSIVE. SO AS SAID IN
PREVIOUS DISCUSSION...SHOULD NOT BE A LOT OF SVR AFTER DARK OTHER
THAN MAYBE A MARGINAL HAILER HERE AND THERE. NO JET DYNAMICS TO WORK
WITH AND A WK FLOW BOTH AT H85 AND H7. HOWEVER WHAT IS DRIVING THIS
SYSTEM IS VERY COOL TEMPS AT H7 AND GOOD LIFT. ATTM...THE H7 TEMPS
ARE AVERAGING ONLY ABOUT +4C AT H7 AND WL NOT WARM ANY TODAY.
THEREFORE THE LOW LVL LAPSE RATES ARE IMPRESSIVE. SHAVED BACK THE
SLGT CHC POPS IN OUR FAR WRN CWFA LATE THIS AFTN...BUT EVEN THAT MAY
BE A BIT AGGRESSIVE. OTHERWISE ACCAS TS SHOULD HAVE NO TROUBLE
GETTING GOING TONIGHT. AND THE OTHER MILLION DOLLAR QUESTION IS HOW
FAR E IN THE FSD FA TO EXTEND THE HIGH POPS AFTER MIDNIGHT. THOUGHTS
ARE SINCE WE DO NOT HAVE MUCH IN THE WAY OF WAA COUPLED WITH A WK
LOW LVL JET...THE CONVECTION SHOULD BEGIN TO GET MORE SCATTERED AND
FRAGMENTED ALONG AND E OF I 29 AFTER MIDNIGHT. HOWEVER THRU
MIDNIGHT...DECIDED TO BUMP POPS UP TO LIKELY MOST LOCATIONS
BASICALLY ALONG AND W OF A DIXON CO NEB TO MARSHALL MN LINE. THEN
THE TS SHOULD BEGIN TO WANE A COUPLE HRS AFTER MIDNIGHT AS IT HEADS
DEEPER INTO SW MN AND NW IA.

THIS WEEKEND...THE NAM/WRF HAS COME AROUND NOW WITH THE GFS...
CANADIAN AND ECMWF SOLNS IN DEVELOPING AN UPPER LOW JUST E OF THIS
FA AS A S/W MOVES DOWN OUT OF MANITOBA AND ND ON SATURDAY. THEN THE
MODELS CLOSE IT OFF AND MEANDER IT AROUND THE MS VALLEY THRU SUN
NIGHT. THE GFS CONTS TO BE A BIT QUICKER IN LIFTING THE UPPER LOW
EWD EARLY NEXT WEEK. NORMALLY I WOULD BUY THAT SOLN...HOWEVER THIS
TIME...THE SLOWER NAM/WRF HAS A LOT OF SUPPORT FM THE CANADIAN AND
ECMWF IN TRENDING THE UPPER LOW EWD A LOT SLOWER THAN THE GFS. IN
FACT...THE CANADIAN HAS THE CENTER OF THE UPPER LOW JUST E OF THE
OZARKS ON TUE...WHILE THE ECMWF HAS IT CLOSED OFF IN SW WI ON WED.
THE FURTHER N SOLN MAY BE BETTER...WHICH IS BOTHERSOME BECAUSE IT
COULD LINGER SOME SHRA IN OUR FAR ERN CWFA ON SUNDAY AND SUNDAY
NIGHT...BUT LEFT OUT FOR NOW. WHETHER THE UPPER LOW CENTER IS NEAR
THE OZARKS OR SRN WI...THE POINT BEING THAT THE TROFINESS PER THE
CANADIAN AND ECMWF IS STILL IN THE MS VALLEY APPROACHING THE MIDDLE
OF THE WEEK NEXT WEEK...FURTHER W THAN THE GFS. KIND OF UNUSUAL FOR
THIS TIME OF YEAR. ALSO...BECAUSE OF THIS REASON...I OPTED TO GO
WITH THE NAM/WRF SFC WINDS THRU SUN NIGHT. ANOTHER ANOMALY FOR ME AS
USUALLY AFTER 36 OR 48 HRS...I DEFAULT TOWARD THE GFS WINDS.

QUICKLY BACK TO SATURDAY...ANY REMAINING LATE NIGHT CONVECTION
SHOULD EXIT OUR E IN THE MRNG...FOLLOWED BY A POSSIBLE MID DAY
BREAK. THEN WITH SOME ADDITIONAL INSTABILITY LATE IN THE AFTERNOON...
WORRIED ABOUT SOME MORE TS BREAKING OUT ALONG AND E OF THE JAMES
RIVER WITH VERY CHILLY H7 TEMPS CONTINUING...AND AHEAD OF THE
AFOREMENTIONED MANITOBA/ND WAVE COMING DOWN.

DID NOT CHANGE TEMPS MUCH AGAIN...JUST TWEEKED SOME A COUPLE OF DEGS
HERE AND THERE BASED ON THE LATEST H85-H8 TEMPS. COULD BE QUITE
WINDY WITH STRONG MIXING ON SUNDAY OVR OUR ERN HALF. AND FAIRLY
CHILLY READINGS AT NIGHT ARE IN STORE FOR THIS TIME OF YEAR LATER IN
THE WEEKEND AND EARLY NEXT WEEK.

DID NOT CHANGE THE EXTENDED MUCH. IN GENERAL...WE LOOK TO HAVE RCKYS
RIDGING BY MID WEEK NEXT WEEK WITH A LARGE UPPER VORTEX OVER SERN
CANADA KEEPING OVERALL BLO NORMAL TEMPS E OF THE JAMES RIVER.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE
MN...NONE
IA...NONE
NE...NONE

&&

 JH/MJF
Hazardous weather outlook, Jun 23, 11:57 AM CDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 AM CDT FRI JUN 23 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1157 AM CDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND
WEST OF A TYNDALL SOUTH DAKOTA...TO DE SMET SOUTH DAKOTA
LINE...FROM ABOUT 6 PM TO 10 PM THIS EVENING. THE MAIN SEVERE
WEATHER THREAT IS NICKEL SIZE HAIL. AFTER DARK...AS THE STORMS
PROCEED EASTWARD...THE SEVERE RISK WILL DIMINISH EAST OF THE
JAMES RIVER VALLEY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE AGAIN POSSIBLE ON SATURDAY...MAINLY EAST
OF THE JAMES RIVER VALLEY IN THE MORNING...AND ACROSS MUCH OF THE
AREA DURING THE LATE AFTERNOON. AS COLD AIR ALOFT
CONTINUES...THERE COULD BE A FEW STORMS PRODUCING DIME TO NICKEL
SIZED HAIL...BUT MOST THUNDERSTORMS SHOULD REMAIN BELOW SEVERE
LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE FROM ABOUT 7 PM TO 10 PM THIS

EVENING...ALONG AND WEST OF A TYNDALL SOUTH DAKOTA...TO DE SMET
SOUTH DAKOTA LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 2:34 PM CDTSevere Thunderstorm WarningFSDKingsbury26 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.